Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: M. J. Ablowitz, B. Prinari and A. D. Trubatch
Title: Discrete and continuous nonlinear Schrödinger systems
Additional book information: Cambridge Univ. Press, Cambridge, 2004, ix+257 pp., ISBN 0-521-53437-2, £38.00

References [Enhancements On Off] (What's this?)

  • 1. Mark J. Ablowitz and Harvey Segur, Solitons and the inverse scattering transform, SIAM Studies in Applied Mathematics, vol. 4, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa., 1981. MR 642018
    M. J. Ablowitz and P. A. Clarkson, Solitons, nonlinear evolution equations and inverse scattering, London Mathematical Society Lecture Note Series, vol. 149, Cambridge University Press, Cambridge, 1991. MR 1149378
  • 2. M. J. Ablowitz, B. Prinari, and A. D. Trubatch, Discrete and continuous nonlinear Schrödinger systems, London Mathematical Society Lecture Note Series, vol. 302, Cambridge University Press, Cambridge, 2004. MR 2040621
  • 3. Catherine Sulem and Pierre-Louis Sulem, The nonlinear Schrödinger equation, Applied Mathematical Sciences, vol. 139, Springer-Verlag, New York, 1999. Self-focusing and wave collapse. MR 1696311
  • 4. A. Hasegawa, Solitons in Optical Communications, Clarendon Press (Oxford, NY, 1995).
  • 5. B.A. Malomed, Variational methods in nonlinear fiber optics and related fields, Progress in Optics 43 (2002) 69-191.
  • 6. V.E. Zakharov, Collapse and Self-focusing of Langmuir Waves,
    Handbook of Plasma Physics, (M.N. Rosenbluth and R.Z. Sagdeev, eds.), vol. 2 (A.A. Galeev and R.N. Sudan, eds.) 81-121, Elsevier (1984).
  • 7. V.E. Zakharov, Collapse of Langmuir waves, Sov. Phys. JETP 35 (1972) 908-914.
  • 8. T.B. Benjamin and J.E. Feir, The disintegration of wavetrains in deep water, Part 1, J. Fluid Mech. 27 (1967) 417-430.
  • 9. M. Onorato, A.R. Osborne, M. Serio, and S. Bertone, Freak waves in random oceanic sea states, Phys. Rev. Lett. 86 (2001) 5831-5834.
  • 10. H. Eisenberg, Y. Silberberg, R. Morandotti, A. Boyd and J.S. Aitchinson, Discrete Spatial Optical Solitons in Waveguide Arrays, Phys. Rev. Lett. 81 (1998) 3383-3386; H. Eisenberg, Y. Silberberg, R. Morandotti and J.S. Aitchinson, Diffraction Management 85 (2000) 1863-1866.
  • 11. J. Meier, G.I. Stegeman, Y. Silberberg, R. Morandotti, and J. S. Aitchison, Nonlinear Optical Beam Interactions in Waveguide Arrays, Phys. Rev. Lett. 93 (2004) 093903.
  • 12. F. Dalfovo, S. Giorgini, L.P. Pitaveskii and S. Stringari, Rev. Mod. Phys. 71 (1999) 463-512.
  • 13. P.G. Kevrekidis and D.J. Frantzeskakis, Pattern forming dynamical instabilities of Bose-Einstein condensates, Mod. Phys. Lett. B 18 (2004) 173-202; P.G. Kevrekidis, R. Carretero-González, D.J. Frantzeskakis, I.G. Kevrekidis, Vortices in Bose-Einstein condensates: some recent developments, Mod. Phys. Lett. B 18 (2004) 1481-1505.
  • 14. V.A. Brazhnyi and V.V. Konotop, Theory of nonlinear matter waves in optical lattices, Mod. Phys. Lett. B 18 (2004) 627-651.
  • 15. G. L. Alfimov, P. G. Kevrekidis, V. V. Konotop, and M. Salerno, Wannier functions analysis of the nonlinear Schrödinger equation with a periodic potential, Phys. Rev. E (3) 66 (2002), no. 4, 046608, 6. MR 1935204, https://doi.org/10.1103/PhysRevE.66.046608
  • 16. Mark J. Ablowitz and Ziad H. Musslimani, Discrete spatial solitons in a diffraction-managed nonlinear waveguide array: a unified approach, Phys. D 184 (2003), no. 1-4, 276–303. Complexity and nonlinearity in physical systems (Tucson, AZ, 2001). MR 2030690, https://doi.org/10.1016/S0167-2789(03)00226-4
  • 17. B.P. Anderson and M.A. Kasevich, Macroscopic quantum interference from atomic tunnel arrays, Science 282 (1998) 1686-1689.
  • 18. K.S. Strecker, G.B. Partridge, A.G. Truscott, and R.G Hulet, Formation and propagation of matter wave soliton trains, Nature 417 (2002) 150-153.
  • 19. H. Ott, J. Fortágh, S. Kraft, A. Günther, D. Komma, and C. Zimmermann, Nonlinear dynamics of a Bose-Einstein condensate in a magnetic waveguide, Phys. Rev. Lett. 91 (2003) 040402.
  • 20. A.S. Desyatnikov, L. Torner and Yu.S. Kivshar, Optical vortices and vortex solitons, nlin.PS/0501026.
  • 21. R. S. MacKay and S. Aubry, Proof of existence of breathers for time-reversible or Hamiltonian networks of weakly coupled oscillators, Nonlinearity 7 (1994), no. 6, 1623–1643. MR 1304442
  • 22. M. J. Ablowitz and J. F. Ladik, Nonlinear differential-difference equations, J. Mathematical Phys. 16 (1975), 598–603. MR 0377223, https://doi.org/10.1063/1.522558
    M. J. Ablowitz and J. F. Ladik, Nonlinear differential-difference equations and Fourier analysis, J. Mathematical Phys. 17 (1976), no. 6, 1011–1018. MR 0427867, https://doi.org/10.1063/1.523009
  • 23. Todd Kapitula and Panayotis Kevrekidis, Stability of waves in discrete systems, Nonlinearity 14 (2001), no. 3, 533–566. MR 1830906, https://doi.org/10.1088/0951-7715/14/3/306
  • 24. S.V. Manakov, On the theory of two-dimensional stationary self-focusing of electromagnetic waves, Sov. Phys. JETP 38 (1974) 248-253.
  • 25. Mark J. Ablowitz, Yasuhiro Ohta, and A. David Trubatch, On discretizations of the vector nonlinear Schrödinger equation, Phys. Lett. A 253 (1999), no. 5-6, 287–304. MR 1681692, https://doi.org/10.1016/S0375-9601(99)00048-1
  • 26. Yu.S. Kivshar and G.P. Agrawal, Optical Solitons: From Fibers to Photonic Crystals, Academic Press (San Diego, 2003).
  • 27. Lev Pitaevskii and Sandro Stringari, Bose-Einstein condensation, International Series of Monographs on Physics, vol. 116, The Clarendon Press, Oxford University Press, Oxford, 2003. MR 2012737
  • 28. C.J. Pethick and H. Smith, Bose-Einstein Condensation in Dilute Gases, Cambridge University Press (Cambridge, 2002).

Review Information:

Reviewer: P. G. Kevrekidis
Affiliation: University of Massachusetts
Email: kevrekid@math.umass.edu
Journal: Bull. Amer. Math. Soc. 43 (2006), 127-132
Published electronically: July 8, 2005
Review copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.